Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 90, NWS State College, PA

August 21, 20184 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 21, 2018, 4:15 PM EDT for 4 counties in Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 4:15 PM EDT (20:15 UTC)
Expired
Aug 21, 2018, 5:00 PM EDT
In force
45 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bedford County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 2:41 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

864 
WUUS51 KCTP 212015
SVRCTP
PAC009-055-057-061-212100-
/O.NEW.KCTP.SV.W.0090.180821T2015Z-180821T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
415 PM EDT TUE AUG 21 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southeastern Bedford County in south central Pennsylvania...
  South central Huntingdon County in central Pennsylvania...
  Southwestern Franklin County in south central Pennsylvania...
  Fulton County in south central Pennsylvania...

* Until 500 PM EDT.

* At 414 PM EDT, severe thunderstorms were located along a line
  extending from near Everett to Barnes Gap, moving northeast at 30
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Breezewood, Warfordsburg, Everett, Mercersburg, McConnellsburg,
  Harrisonville, Fort Loudon, Big Cove Tannery, Crystal Springs,
  Waterfall, Wells Tannery, Fort Littleton, Needmore, Valley-Hi,
  Saluvia, Locust Grove, Barnes Gap, Claylick, Sideling Hill Rest
  Area and Shade Gap.

This includes the following Interstates...
 Interstate 70 from mile markers 147 to 170.
 The Pennsylvania Turnpike from mile markers 156 to 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4011 7834 4020 7785 3972 7783 3972 7838
TIME...MOT...LOC 2014Z 235DEG 28KT 3999 7834 3975 7833 

HAIL...<.75IN
WIND...60MPH
 
$$

RXR
1 follow-up statement
618 
WWUS51 KCTP 212038
SVSCTP

Severe Weather Statement
National Weather Service State College PA
438 PM EDT TUE AUG 21 2018

PAC009-212046-
/O.CAN.KCTP.SV.W.0090.000000T0000Z-180821T2100Z/
Bedford PA-
438 PM EDT TUE AUG 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEDFORD COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central and central Pennsylvania.

LAT...LON 3999 7822 4001 7820 4004 7820 4005 7818
      4006 7819 4020 7785 3972 7783 3972 7821
TIME...MOT...LOC 2036Z 246DEG 26KT 3999 7813 3975 7812 

$$

PAC055-057-061-212100-
/O.CON.KCTP.SV.W.0090.000000T0000Z-180821T2100Z/
Huntingdon PA-Franklin PA-Fulton PA-
438 PM EDT TUE AUG 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTH CENTRAL HUNTINGDON...SOUTHWESTERN FRANKLIN AND FULTON
COUNTIES...

At 436 PM EDT, severe thunderstorms were located along a line
extending from Saluvia to near Warfordsburg, moving northeast at 30
mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Warfordsburg, Mercersburg, McConnellsburg, Harrisonville, Fort
Loudon, Big Cove Tannery, Fort Littleton, Needmore, Valley-Hi,
Saluvia, Claylick, Sideling Hill Rest Area, Shade Gap and Whitetail
Ski Area.

This includes the following Interstates...
 Interstate 70 from mile markers 165 to 170.
 The Pennsylvania Turnpike from mile markers 166 to 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3999 7822 4001 7820 4004 7820 4005 7818
      4006 7819 4020 7785 3972 7783 3972 7821
TIME...MOT...LOC 2036Z 246DEG 26KT 3999 7813 3975 7812 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:39 AM EDT, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 21, 10:39 AM EDT, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service State College PA
1039 AM EDT Tue Aug 21 2018

.SYNOPSIS...
Low pressure will lift northeast across the Lower Great Lakes
this afternoon and evening. A cold front will move east of
central Pennsylvania by Wednesday morning. This will bring an
end to the wet conditions that we have seen in recent weeks.
Cooler and less humid air will move into the area on Wednesday,
as high pressure moves eastward and and prevails for the rest of
the work week. While temperatures will warm to above normal
levels by early next week, showers and storms will be more
scattered in nature than what we have seen in recent weeks.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
widespread showers across the NW and showers are also breaking
up as they get into the NErn counties. A fast-moving line of
showers with embedded thunder from KERI to KJST is rolling
east/northeast and should continue to move deeper into the CWA.
The thunder is isolated but still worth a mention over the NW.

Stability is still the word for the time-being. Cloud deck is a
little higher than earlier, so some mixing is occurring in the
blyr. Sunshine is busting through over SWrn PA behind that first
volley of organized convection. Wind picking up as low pressure
over central lower MI gets closer. Winds aloft remain
moderately strong. Forecast continues to mention T+ with
gusty/damaging wind the main threat. However, the threat for
thunder and severe wx tapers off in the NE counties. Forecast
remains highly consistent/continuous. Threat for SVR does still
include a small chc of tornadoes in the W and perhaps in the far
S. The highest threat would be across the NW where the shear is
moderate with 35-40kts of bulk/effective shear expected later
aftn. EHI does near/exceed 1 unit in the west as well.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Sever threat inches into the central mtns and mid Susq, but T
should diminish as it tries to get deeper into the more stable
air over the NE. CAPE and T chc falls off after sunset in the W
but remains moderate for the SE through about midnight. Then
the first front of drier air pushes through. The actual cold
front seems to lag behind a little, but should be off to our
east before/around sunrise Wed. Thus, isold shra/tsra poss
overnight.

Wed looks unstable as colder air aloft moves in and we get some
mixing. Likely pops over the NW half, with 30-40s over the rest
of the area. Should be a post-frontal day with the sky almost
filled over most of the area. Showers will be brief as they will
be cellular and moving along quickly.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
It dries out Wed PM as high pressure will float in for a few
days. Lower humidity will allow for comfortable and pleasant
days with plenty of sunshine followed by mainly clear and
relatively cool nights with valley fog. The next front, which
could bring scattered showers and thunderstorms back into the
area, approaches on Saturday.

Regardless of the outcome, the weekend does not look like a
wash out and will probably be mainly dry in most areas.

Temperatures and humidity levels will start to creep upward with
highs climbing back above average by Sunday.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Have added VCTS to BFD for the next hr or so as the current line
of convection over wrn PA is only an hour away and is still
sparking. The rest of the area will wait for another 3-5 hours
to see any thunder threat. Widespread IFR continues even at BFD
with the best conditions/highest cig out the window thanks to
downslope off Tussey and Nittany mountains. The wind is picking
up as the low pressure moves into LH. All is well, but may have
to delay improvements to MVFR another few hours in a few spots.

Prev...
Latest showers stemming from moist flow out ahead of the
approaching system continues to affect UNV and BFD. IFR cigs
continue at BFD, JST and UNV with MVFR elsewhere. Expect these
cigs and vsbys to continue through at least 14Z. Low stratus
will continue this morning as SREF/HREF prob charts and model
soundings point toward.

The cold air trapped out ahead of the warm front will keep the
stratus over the region and will make mixing out the inversion
difficult. Latest SREF/HRRR models show this will take well
through the morning and in the eastern TAF sites, perhaps into
early afternoon. Between 14Z to 18Z expect lingering stratus and
southeast flow over the eastern half of the state, while a
return to predominantly VFR conditions is likely over the
western part of the state.

As the warm front will lift northeast into the region this
afternoon expect showers and thunderstorms possible after 19Z.
This could bring IFR cigs and vsbys. MVFR to IFR cigs and vsbys
could return tonight into tomorrow morning with low stratus.

.Outlook...

Wed...AM low cigs possible KBFD/KJST.

Thu...No sig wx expected.

Fri...Patchy AM fog possible.

Sat...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Martin
NEAR TERM...Dangelo/Martin
SHORT TERM...Dangelo/Martin
LONG TERM...Lambert/Martin/Tyburski
AVIATION...Fitzgerald/Ceru
Hazardous weather outlook, Aug 21, 2:50 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
250 PM EDT Tue Aug 21 2018

PAZ017>019-024>028-033>036-056-057-063>065-221900-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-
Cumberland-Adams-York-
250 PM EDT Tue Aug 21 2018

...SEVERE THUNDERSTORM WATCH 346 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Heavy rain from thunderstorms could produce localized areas of
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-037-041-042-045-046-049>053-058-059-066-221900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-Lebanon-Lancaster-
250 PM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms could produce heavy rain and lead to localized
flooding this evening and early tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Aug 21, 3:31 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND DMG     1 E HAYS MILL           39.85N  78.95W
08/21/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREES DOWN ON WIRES ALONG CUMBERLAND HIGHWAY
            EAST-NORTHEAST OF MEYERSDALE.

&&

EVENT NUMBER CTP1802211

EVANEGO
Special weather statement, Aug 21, 3:37 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service State College PA
337 PM EDT TUE AUG 21 2018

PAZ010-212000-
Elk PA-
337 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK COUNTY UNTIL 400 PM
EDT...

At 337 PM EDT, Doppler radar indicated a strong thunderstorm near
Brockway, moving northeast at 45 mph.

Very heavy rain is expected.
Winds in excess of 40 mph are possible.

Locations impacted include...
St. Marys, Ridgway, Johnsonburg, Wilcox, Brandy Camp, East Branch
Dam, Portland Mills, Brockport and Kersey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4150 7842 4142 7842 4125 7874 4126 7874
      4136 7895 4136 7896 4163 7862 4163 7857
TIME...MOT...LOC 1937Z 228DEG 39KT 4128 7890

Tyburski
Special weather statement, Aug 21, 3:47 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service State College PA
347 PM EDT TUE AUG 21 2018

PAZ034-212015-
Bedford PA-
347 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD COUNTY UNTIL
415 PM EDT...

At 347 PM EDT, Doppler radar indicated a strong thunderstorm over
Cessna, moving northeast at 25 mph.

Very heavy rain is expected.
Winds in excess of 40 mph are possible.

Locations impacted include...
Bedford, New Enterprise, Osterburg, St. Clairsville, Cessna, Saxton,
Woodbury, Defiance and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Turn around don't drown.

&&

LAT...LON 4010 7863 4025 7846 4025 7845 4027 7844
      4029 7841 4025 7829 4030 7826 4023 7824
      4017 7813 4002 7851
TIME...MOT...LOC 1947Z 228DEG 23KT 4009 7848

Tyburski
Special weather statement, Aug 21, 4:04 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service State College PA
404 PM EDT TUE AUG 21 2018

PAZ005-006-010-011-017-212045-
McKean PA-Potter PA-Cameron PA-Clearfield PA-Elk PA-
404 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...CLEARFIELD...
MCKEAN...POTTER...AND CAMERON COUNTIES UNTIL 445 PM EDT...

At 403 PM EDT, Doppler radar indicated a strong thunderstorm over
Brandy Camp, moving northeast at 55 mph.

Winds in excess of 40 mph are possible.

This strong thunderstorm will be near...
  St. Marys and Johnsonburg around 415 PM EDT.
  East Branch Dam around 420 PM EDT.
  Truman around 425 PM EDT.
  Elk River around 430 PM EDT.
  Betula around 435 PM EDT.
  Sizerville around 440 PM EDT.

Other locations impacted by this storm include Austin, Mount Jewett,
Weedville, Kersey and Treasure Lake.

LAT...LON 4190 7840 4159 7789 4112 7873 4119 7878
      4120 7876 4120 7871 4123 7871 4123 7874
      4126 7873 4133 7889 4145 7899 4144 7896
      4156 7896
TIME...MOT...LOC 2003Z 228DEG 49KT 4135 7873

Tyburski

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:04 PM EDTSevere Thunderstorm WarningCTPSomerset56 min
Aug 21, 2:16 PM EDTSevere Thunderstorm WarningCTPSomerset59 min
Aug 21, 2:22 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset53 min
Aug 21, 2:55 PM EDTTornado WarningCTPBedford, Somerset50 min
Aug 21, 3:12 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton, Somerset63 min
Aug 21, 3:37 PM EDTSpecial Weather StatementCTPElk23 min
Aug 21, 3:47 PM EDTSpecial Weather StatementCTPBedford28 min
Aug 21, 4:04 PM EDTSpecial Weather StatementCTPCameron, Elk41 min
Aug 21, 4:48 PM EDTSpecial Weather StatementCTPElk27 min
Aug 21, 5:01 PM EDTSpecial Weather StatementCTPFranklin44 min
Aug 21, 5:14 PM EDTSpecial Weather StatementCTPWarren46 min
Aug 21, 5:36 PM EDTSevere Thunderstorm WarningCTPWarren54 min
Aug 21, 6:38 PM EDTSpecial Weather StatementCTPWarren37 min
Aug 21, 6:40 PM EDTSpecial Weather StatementCTPPotter35 min
Aug 21, 6:41 PM EDTSpecial Weather StatementCTPAdams34 min
Aug 21, 7:24 PM EDTSpecial Weather StatementCTPAdams36 min
Aug 21, 7:24 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren66 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.